Alert archive / Montana / Blizzard Warnings in 2017
Blizzard Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this blizzard warning at Jan 12, 2017, 9:34 PM MST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2017, 9:34 PM MST (04:34 UTC)
- Expired
- Jan 13, 2017, 11:00 AM MST
- In force
- 13 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
361 WWUS45 KTFX 130434 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 934 PM MST THU JAN 12 2017 MTZ009-131500- /O.UPG.KTFX.WW.Y.0004.000000T0000Z-170113T1500Z/ /O.NEW.KTFX.BZ.W.0001.170113T0434Z-170113T1500Z/ NORTHERN ROCKY MOUNTAIN FRONT- 934 PM MST THU JAN 12 2017 ...BLIZZARD WARNING IN EFFECT UNTIL 8 AM MST FRIDAY... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT UNTIL 8 AM MST FRIDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. * LOCATIONS...BROWNING, LOGAN PASS, AND MARIAS PASS. * TIMING...STRONG WINDS WILL CONTINUE WIDESPREAD SIGNIFICANT BLOWING AND DRIFTING SNOW ALONG THE ROCKY MOUNTAIN FRONT INTO FRIDAY MORNING. SOME HIGHWAYS HAVE ALREADY BEEN CLOSED DUE TO NEAR ZERO VISIBILITY...PARTICULARLY TO THE WEST AND NORTHWEST OF BROWNING. * WINDS...WEST 30 TO 40 MPH WITH GUSTS UP TO 60 MPH. * IMPACTS...BLOWING SNOW WILL CAUSE WHITEOUT CONDITIONS IN SOME AREAS...AND PREVIOUSLY PLOWED ROADS WILL BECOME SNOW COVERED ONCE AGAIN. * WEB PAGE: TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET STRANDED...STAY WITH YOUR VEHICLE. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1 . && $$ MTZ048-131500- /O.CON.KTFX.WW.Y.0004.000000T0000Z-170113T1500Z/ SOUTHERN ROCKY MOUNTAIN FRONT- 934 PM MST THU JAN 12 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST FRIDAY... * LOCATIONS...CHOTEAU. * TIMING...STRONG WINDS WILL CONTINUE WIDESPREAD BLOWING AND DRIFTING SNOW ALONG THE ROCKY MOUNTAIN FRONT INTO FRIDAY MORNING. * WINDS...WEST 30 TO 40 MPH WITH GUSTS UP TO 60 MPH. * IMPACTS...BLOWING SNOW WILL CAUSE NEAR WHITEOUT CONDITIONS IN SOME AREAS...AND PREVIOUSLY PLOWED ROADS WILL BECOME SNOW COVERED ONCE AGAIN. * WEB PAGE: TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1 . && $$ MTZ010-012-044>046-049>051-131500- /O.CON.KTFX.WW.Y.0004.000000T0000Z-170113T1500Z/ EASTERN GLACIER-CASCADE-TOOLE-LIBERTY-EASTERN PONDERA- EASTERN TETON-JUDITH BASIN-FERGUS- 934 PM MST THU JAN 12 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST FRIDAY... * LOCATIONS...STANFORD, CONRAD, CHESTER, SHELBY, CUT BANK, GREAT FALLS, KINGS HILL PASS, LEWISTOWN, AND LEWISTOWN DIVIDE. * TIMING...GUSTY WINDS WILL LIKELY CAUSE WIDESPREAD BLOWING AND DRIFTING SNOW ACROSS PORTIONS OF NORTH CENTRAL AND CENTRAL MONTANA INTO FRIDAY MORNING. * WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH. * IMPACTS...BLOWING SNOW WILL REDUCE VISIBILITY TO LESS THAN ONE MILE AT TIMES...AND PREVIOUSLY PLOWED ROADS WILL BECOME SNOW COVERED ONCE AGAIN. * WEB PAGE: TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1 . && $$
3 follow-up statements
299 WWUS45 KTFX 131032 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 332 AM MST FRI JAN 13 2017 ...IMPACTS FROM BLOWING SNOW TO CONTINUE THIS MORNING...BUT CONDITIONS WILL GRADUALLY IMPROVE BY LATE MORNING... MTZ009-131800- /O.EXT.KTFX.BZ.W.0001.000000T0000Z-170113T1800Z/ NORTHERN ROCKY MOUNTAIN FRONT- 332 AM MST FRI JAN 13 2017 ...BLIZZARD WARNING NOW IN EFFECT UNTIL 11 AM MST THIS MORNING... * LOCATIONS...BROWNING, LOGAN PASS, AND MARIAS PASS. * TIMING...AREAS OF BLOWING AND DRIFTING SNOW WILL CONTINUE THROUGH MID TO LATE MORNING CAUSING POOR VISIBILITY. WEATHER CONDITIONS WILL GRADUALLY IMPROVE LATE THIS MORNING. * WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH. * IMPACTS...WHITEOUT CONDITIONS WILL REMAIN POSSIBLE IN SOME AREAS THROUGH THIS MORNING DUE TO BLOWING SNOW. PREVIOUSLY PLOWED ROADS WILL BECOME SNOW COVERED ONCE AGAIN. THESE CONDITIONS WILL CONTINUE TO CAUSE SIGNIFICANT IMPACTS TO ROADS AND TRAVEL IN THIS AREA THROUGH THE MORNING HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET STRANDED...STAY WITH YOUR VEHICLE. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1 . && $$ MTZ010-012-044>046-048>051-131800- /O.EXT.KTFX.WW.Y.0004.000000T0000Z-170113T1800Z/ EASTERN GLACIER-CASCADE-TOOLE-LIBERTY-EASTERN PONDERA- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- 332 AM MST FRI JAN 13 2017 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 11 AM MST THIS MORNING... * LOCATIONS...CHOTEAU, STANFORD, CONRAD, CHESTER, SHELBY, CUT BANK, GREAT FALLS, KINGS HILL PASS, LEWISTOWN, AND LEWISTOWN DIVIDE. * TIMING...GUSTY WINDS WILL CONTINUE TO CAUSE AREAS OF BLOWING AND DRIFTING SNOW ACROSS PORTIONS OF NORTH CENTRAL AND CENTRAL MONTANA THIS MORNING. CONDITIONS WILL IMPROVE BY LATE MORNING. * WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * IMPACTS...BLOWING SNOW WILL CAUSE REDUCTIONS TO VISIBILITY AT TIMES...AND PREVIOUSLY PLOWED ROADS WILL BECOME SNOW COVERED ONCE AGAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1 . && $$ MARTIN
476 WWUS45 KTFX 131639 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 939 AM MST FRI JAN 13 2017 MTZ012-044>046-049>051-131745- /O.CAN.KTFX.WW.Y.0004.000000T0000Z-170113T1800Z/ CASCADE-TOOLE-LIBERTY-EASTERN PONDERA-EASTERN TETON-JUDITH BASIN- FERGUS- 939 AM MST FRI JAN 13 2017 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE WINTER WEATHER ADVISORY. DESPITE BREEZY WINDS ACROSS THE AREA...WEB CAMERAS DO NOT INDICATE THAT WIDESPREAD BLOWING SNOW IS OCCURRING. HOWEVER...SOME DRIFTING SNOW IS POSSIBLE INTO THE EARLY AFTERNOON HOURS...WHICH MAY OBSCURE SOME ROAD SURFACES AT TIMES. $$ MTZ009-131800- /O.CON.KTFX.BZ.W.0001.000000T0000Z-170113T1800Z/ NORTHERN ROCKY MOUNTAIN FRONT- 939 AM MST FRI JAN 13 2017 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * LOCATIONS...BROWNING, LOGAN PASS, AND MARIAS PASS. * TIMING...STRONG WINDS WILL CONTINUE THE BLOWING AND DRIFTING OF SNOW THROUGH THIS MORNING...CAUSING POOR VISIBILITY AT TIMES. WEATHER CONDITIONS WILL GRADUALLY IMPROVE LATE THIS MORNING INTO THIS AFTERNOON. * WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 45 MPH. * IMPACTS...WHITEOUT CONDITIONS WILL REMAIN POSSIBLE IN SOME AREAS THROUGH THIS MORNING DUE TO BLOWING SNOW. PREVIOUSLY PLOWED ROADS WILL BECOME SNOW COVERED ONCE AGAIN. THESE CONDITIONS WILL CONTINUE TO CAUSE SIGNIFICANT IMPACTS TO ROADS AND TRAVEL IN THIS AREA THROUGH THE MORNING HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT CONDITIONS... MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET STRANDED...STAY WITH YOUR VEHICLE. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1 . && $$ MTZ010-048-131800- /O.CON.KTFX.WW.Y.0004.000000T0000Z-170113T1800Z/ EASTERN GLACIER-SOUTHERN ROCKY MOUNTAIN FRONT- 939 AM MST FRI JAN 13 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * LOCATIONS...CHOTEAU AND CUT BANK. * TIMING...GUSTY WINDS WILL CONTINUE TO CAUSE AREAS OF BLOWING AND DRIFTING SNOW NEAR THE ROCKY MOUNTAIN FRONT THROUGH THIS MORNING. CONDITIONS WILL IMPROVE BY LATE MORNING. * WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH. * IMPACTS...BLOWING SNOW WILL CAUSE REDUCTIONS TO VISIBILITY AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1 . && $$
666 WWUS45 KTFX 131804 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 1104 AM MST FRI JAN 13 2017 MTZ009-132200- /O.EXP.KTFX.BZ.W.0001.000000T0000Z-170113T1800Z/ /O.NEW.KTFX.WW.Y.0005.170113T1804Z-170113T2200Z/ NORTHERN ROCKY MOUNTAIN FRONT- 1104 AM MST FRI JAN 13 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM MST THIS AFTERNOON... ...BLIZZARD WARNING HAS EXPIRED... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER WEATHER ADVISORY FOR BLOWING SNOW...WHICH IS IN EFFECT UNTIL 3 PM MST THIS AFTERNOON. * LOCATIONS...BROWNING, LOGAN PASS, AND MARIAS PASS. * TIMING...GUSTY WINDS WILL CONTINUE THE BLOWING AND DRIFTING OF SNOW INTO THIS AFTERNOON...CAUSING POOR VISIBILITY AT TIMES. WEATHER CONDITIONS WILL CONTINUE TO IMPROVE THROUGH LATE AFTERNOON. * WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 45 MPH. * IMPACTS...BLOWING SNOW WILL CAUSE REDUCED VISIBILITY AND DRIFTING SNOW WILL OBSCURE ROADWAYS...BUT WHITEOUT CONDITIONS ARE NO LONGER EXPECTED. * WEB PAGE: TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1 . && $$ MTZ010-048-131915- /O.EXP.KTFX.WW.Y.0004.000000T0000Z-170113T1800Z/ EASTERN GLACIER-SOUTHERN ROCKY MOUNTAIN FRONT- 1104 AM MST FRI JAN 13 2017 ...WINTER WEATHER ADVISORY HAS EXPIRED... WEB CAMERAS IN AREAS ADJACENT TO THE NORTHERN ROCKY MOUNTAIN FRONT ARE NOT INDICATING SIGNIFICANT BLOWING AND DRIFTING OF SNOW. WINDS ARE ALSO EXPECTED TO CONTINUE DECREASING THROUGHOUT THE AFTERNOON...MAKING THE THREAT FOR ADDITIONAL BLOWING AND DRIFTING OF SNOW UNLIKELY. $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this blizzard warning went out at Jan 12, 4:38 PM MST, 4 hours 56 minutes earlier.
Area forecast discussion, Jan 12, 4:38 PM MST, 4 hours 56 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 438 PM MST Thu Jan 12 2017 Updated Aviation Discussion .DISCUSSION... Tonight through Saturday...A relatively dry northwest flow aloft will keep the forecast area mostly clear through Saturday, but westerly winds will be gusty at times, mainly over the plains of North Central and Central Montana. Winds have been gusty between 40 and 60 mph already along the Rocky Mountain Front, causing widespread visibility-reducing blowing snow. As the surface trough to the lee of the Rockies spreads east overnight, gusty westerly winds will overspread the plains as well. Although gusts there will not be quite as strong (mostly 35 to 45 mph), loose relatively freshly-fallen snow will be easy to lift. Have therefore expanded the Advisory for blowing snow east across the Hi-Line to the Sweetgrass Hills, south along the plains adjacent to the Rocky Mountain Front, and east from Great Falls to Lewistown. Have also kept the expiration time the same (8 am Friday). Will see how the winds react to the current snowpack before deciding on whether or not to expand this Advisory farther east. Late Friday morning through the overnight hours, winds will generally decrease. A weak disturbance in the flow aloft may bring gusty westerly winds back to the plains on Saturday. The temperature forecast will be somewhat tricky over the next couple of days, as the gusty winds could cause rapid warmups, but lingering snowpack could hinder such warmups. Have kept temperatures cooler than model guidance in the more wind-protected Southwest Montana valleys, which could cause very cold overnight temperatures due to the clearing skies. Warmer temperatures are expected closer to the east slopes of the mountains. Overall, though, temperatures will remain cooler than normal. Coulston Saturday night through Thursday...A generally dry and breezy pattern to transition into more active...but warm...weather. Saturday night will start with a weak shortwave traversing across the CWA...however...limited moisture will allow for mainly dry conditions with a few clouds. Sunday through Monday we then find ourselves in northwest flow with limited moisture and weak disturbances at times. Little sticks out as a potential weather maker so continued dry condtions...with only a few isolated snow showers across the western mountains. Each weak disturbance Sunday through Monday does bring an increased gradient at times...providing for some breezy winds. Nothing looks high wind at this point...but if a loose snowpack continues...blowing and drifting snow will be possible. Tuesday through the rest of the work week we then see a potential development of an atmospheric river similar to the previous weeks active weather...with breezy winds at times. The main difference with this new feature is the amount of warm air associated with the mentioned feature. 700 mb temps hover around the -6 to -10 C range during the event...with breezy downsloping air bringing the 800 mb temps above 0 at times. The result of all this warm air could be a messy mix of rain...freezing rain...and perhaps some snow at times...across the lower elevations as multiple disturbances and increased moisture push through the area next week. Used model soundings and 800 mb temps to try and include mention of this wintry mix...however...confidence remains low on timing and locations at this point...except across the south where mainly snow is expected. With all this warm air...high and low temperatures will be on the rise throughout the long term period. Models indicating highs in the low to mid 40s possible by mid next week...with lows in the 20s to even 30s. It will be interesting to see if the warm air can overcome the recent snowfall. For now bumped down temps slightly to account for snowcover. If we can get prolonged periods above freezing...and combine that with the potential for rain showers...there is a chance localized flooding is possible next week due to quickly melting snow and perhaps ice jams. Be sure to check back on the latest forecasts. Anglin && .AVIATION... Updated 2338Z. Area remains under a dry NW flow aloft through Friday with surface high pressure centered over western and SW MT and in the Dakotas while a surface trough develops along the east slopes of the Rockies. Clear skies and light winds will prevail across SW MT terminals, though some patchy fog cannot be ruled out for a period tonight. To the north, breezy SW surface winds will expand eastward across the plains tonight. Strongest winds will be concentrated along and adjacent to the Rocky Mtn Front where blowing snow may reduce surface visibility at times as far east as the KCTB terminal. Hoenisch && .PRELIMINARY POINT TEMPS/POPS... GTF 10 28 11 30 / 0 0 0 0 CTB 6 26 5 28 / 0 0 0 0 HLN -5 16 1 24 / 0 0 0 0 BZN -5 17 -3 24 / 0 0 0 0 WEY -11 17 -14 21 / 0 0 0 10 DLN -5 18 0 26 / 0 0 0 0 HVR -7 18 -3 22 / 0 0 0 0 LWT 10 28 8 31 / 0 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 8 AM MST Friday Cascade...Eastern Glacier...Eastern Pondera...Eastern Teton...Fergus...Judith Basin...Liberty...Toole. Winter Weather Advisory until 8 AM MST Friday Northern Rocky Mountain Front...Southern Rocky Mountain Front. && weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 11:04 AM MST | Winter Weather Advisory | TFX | 27 hr |
Nearby
Blizzard Warnings in Montana, 2017Every blizzard warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.